Alert archive / Kansas / Frost Advisories in 2023

Frost Advisory 3, NWS Dodge City, KS

October 6, 202320 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 6, 2023, 2:40 AM CDT for 20 counties in Kansas. It took effect at Oct 7, 2023, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2023, 2:40 AM CDT (07:40 UTC)
In effect from
Oct 7, 2023, 1:00 AM CDT
Expired
Oct 7, 2023, 9:00 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 23 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WWUS73 KDDC 060740
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
240 AM CDT Fri Oct 6 2023

KSZ030-031-043>046-062200-
/O.UPG.KDDC.FZ.A.0003.231007T0600Z-231007T1400Z/
/O.NEW.KDDC.FZ.W.0005.231007T0600Z-231007T1400Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
240 AM CDT Fri Oct 6 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Trego, Ellis, Scott, Lane, Ness and Rush Counties.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ064-065-062200-
/O.UPG.KDDC.FZ.A.0003.231007T0600Z-231007T1400Z/
/O.NEW.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/
Hodgeman-Pawnee-
Including the cities of Jetmore, Hanston, and Larned
240 AM CDT Fri Oct 6 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...Hodgeman and Pawnee Counties.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ061>063-066-075>081-062200-
/O.NEW.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/
Hamilton-Kearny-Finney-Stafford-Grant-Haskell-Gray-Ford-Edwards-
Kiowa-Pratt-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
St. John, Stafford, Macksville, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, and Pratt
240 AM CDT Fri Oct 6 2023 /140 AM MDT Fri Oct 6 2023/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ SATURDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ 
  Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
954 
WWUS73 KDDC 061907
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
207 PM CDT Fri Oct 6 2023

KSZ030-031-043>046-070315-
/O.CON.KDDC.FZ.W.0005.231007T0600Z-231007T1400Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
207 PM CDT Fri Oct 6 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Trego, Ellis, Scott, Lane, Ness and Rush Counties.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ074-085>090-070315-
/O.EXA.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/
Stanton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Johnson City, Hugoton, Liberal, Meade, 
Plains City, Fowler, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
207 PM CDT Fri Oct 6 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Stanton, Stevens, Seward, Meade, Clark, Comanche and 
  Barber Counties.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ061>066-075>081-070315-
/O.CON.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Grant-Haskell-
Gray-Ford-Edwards-Kiowa-Pratt-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, and Pratt
207 PM CDT Fri Oct 6 2023 /107 PM MDT Fri Oct 6 2023/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ SATURDAY...

* WHAT...Temperatures as low as 29 will result in frost 
  formation.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ 
  Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Springer/KJohnson
779 
WWUS73 KDDC 062144
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
444 PM CDT Fri Oct 6 2023

KSZ030-031-043>046-071400-
/O.CON.KDDC.FZ.W.0005.231007T0600Z-231007T1400Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
444 PM CDT Fri Oct 6 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Trego, Ellis, Scott, Lane, Ness and Rush Counties.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ061>066-074>081-085>090-071400-
/O.CON.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Stevens-Seward-Meade-Clark-
Comanche-Barber-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Hugoton,
Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
444 PM CDT Fri Oct 6 2023 /344 PM MDT Fri Oct 6 2023/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ SATURDAY...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ 
  Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
559 
WWUS73 KDDC 071413
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
913 AM CDT Sat Oct 7 2023

KSZ030-031-043>046-071515-
/O.EXP.KDDC.FZ.W.0005.000000T0000Z-231007T1400Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
913 AM CDT Sat Oct 7 2023

...FREEZE WARNING HAS EXPIRED...

Temperatures have warmed above freezing and will continue to warm
through the morning and into the afternoon. Therefore, the Freeze
Warning has been allowed to expire

$$

KSZ061>066-074>081-085>090-071515-
/O.EXP.KDDC.FR.Y.0003.000000T0000Z-231007T1400Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Stevens-Seward-Meade-Clark-
Comanche-Barber-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Hugoton,
Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
913 AM CDT Sat Oct 7 2023 /813 AM MDT Sat Oct 7 2023/

...FROST ADVISORY HAS EXPIRED...

The chance for frost has ended therefore the frost advisory has
expired.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 6, 2:37 AM CDT, 3 minutes earlier.

Area forecast discussion, Oct 6, 2:37 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
237 AM CDT Fri Oct 6 2023

...Updated Short Term...

.SHORT TERM...(Today through Saturday)
Issued at 222 AM CDT Fri Oct 6 2023

Key message in the short term will be the cold front moving
through western Kansas this morning and the subsequent
frost/freeze potential tonight.

07Z obs show a large upper low just north of the Great Lakes with
a trough digging into the northern plains. A 100-120 kt 250 mb jet
is associated with said trough. Elsewhere at the surface a weak
area of high pressure is keeping the winds light as of this
discussion however the infrared satellite is showing clouds
increasing in northwest/north central Kansas in association with
a rapidly moving cold front positioned in southern Nebraska.

For today the cold front will quickly move through between 12-17z
this morning with post frontal stratus and winds increasing out of
the north to 15-30 mph. CAM models have been showing some light
precipitation mainly in our north/northeast zones. QPF values if
any rain does fall should stay to a few hundredths as the clouds
will be mainly in the mid layers (~10,000 ft) and the surface
remaining fairly dry. Highest POPs at around 20% will be from Hays
to Pratt during the mid morning hours. Strong cold air advection
through the day will drop 850 temps from 12 (C) in the morning to
4 (C) by late afternoon. With clouds hanging on through much of
the day this should keep temps in the lower to mid 60s.

Tonight a freeze is looking more likely from the K-96 corridor on
north as NBMv4.1 percentages put the likelihood of >32 degrees in
the 30-50% range. 00Z NAM and GFS MOS guidance are also trending
colder with HYS in the 26-29 range and DDC in the 30-34 range.
Also there is added confidence with the Euro EFI and shift of
tails showing a bullseye of colder than normal lows for much of
southwest Kansas. With the clearing skies, lighter winds, and dry
air trending with the lower temperatures the freeze watch will be
upgraded to a warning in our northern 6 counties with a frost
advisory extending to the highway 50 corridor. Went with a higher
percentage of NBM10th percentile temps for MinT which puts much of
the area with lows in the upper 20s to mid 30s.

Saturday the large 1026 mb high will be in place through much of
the day in central Kansas with wind gradually turning to the south
and increasing for areas west of the highway 83 corridor. 850 mb
temperatures should start to rapidly increase in our western zones
while the central and east will remain under the influence of the
colder air for much of the day. Highs will range from the mid 60s
in the east to the lower 70s in the west.

.LONG TERM...(Saturday through Thursday)
Issued at 202 PM CDT Thu Oct 5 2023

Key Messages: Warming trend begins Saturday and will continue
through the middle of next week, with highs in the mid 80s
returning. Early indications are precipitation chances may return
at the end of the period, but still much to be determined.

Following the chilly morning on Saturday, medium range ensembles
are in agreement the strong upper level longwave trough will
finally depart daytime Saturday as ridging over the western CONUS
builds and begins to take hold. As a result, a warming trend will
commence across the central plains, with afternoon highs warming
from the upper 60s/low 70s on Saturday to the low/mid 80s on
Tuesday and Wednesday. Synoptic-scale subsidence ahead of the
ridge will also shut down any widespread precipitation chances for
our area.

Late in the period, medium range ensembles suggest the next
noteworthy upper level trough will dig southeast, crossing the
central Rockies late Wednesday into Thursday. If this scenario
verifies, this wave would likely bring the next appreciable
opportunity for widespread precipitation, along with much cooler
temperatures. The EPS is much more bullish on this outcome, with
probability of exceeding 0.1" in the 60-70% range across our area
while the GEFS only forecasts 10-20%. Given the ECMWF's
historically superior performance over the GFS, NBM pops already
in the slight chance (15-24%) to mid-range chance (25-54%)
categories seem justified.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1150 PM CDT Thu Oct 5 2023

A strong cold front will move through western Kansas during the
mid morning hours. This front will mainly bring stronger winds to
all the terminals after 12Z with wind speeds of 15-30 kts through
00Z. Mid level clouds with some very light rain possible will
also move through dropping ceilings to around 9,000 ft during the
late morning and early afternoon hours. Expect mainly VFR flight
categories for all terminals during the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  32  69  42 /  20   0   0   0
GCK  62  32  69  41 /  10   0   0   0
EHA  67  36  72  44 /  10   0   0   0
LBL  65  34  70  42 /  10   0   0   0
HYS  60  30  67  41 /  30   0   0   0
P28  65  36  65  44 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 1 AM to 9 AM CDT Saturday for KSZ030-031-
043>046.

Frost Advisory from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM
MDT/ Saturday for KSZ061>066-075>081.

&&

SHORT TERM...Tatro
LONG TERM...Springer
AVIATION...Tatro
Hazardous weather outlook, Oct 5, 3:08 AM CDT, 23 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
308 AM CDT Thu Oct 5 2023

KSZ030-031-043>046-061>066-074>081-084>090-060815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
308 AM CDT Thu Oct 5 2023 /208 AM MDT Thu Oct 5 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A potential frost is looking more likely for Saturday morning
primarily for areas along and north of the K-96 corridor. Low
temperatures are forecast to fall to between 29-32 degrees. Areas
along the highway 50 corridor will also get close to frost
conditions as forecast lows at this point are around 33-35
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 2:40 AM CDTFreeze WarningDDCEllis, Lane, Ness, Rush, Scott, Trego30 hr

Nearby

Frost Advisories in Kansas, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.